Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Genetics
Volume 2017 (2017), Article ID 6236714, 4 pages
Case Report

Palpitations and Asthenia Associated with Venlafaxine in a CYP2D6 Poor Metabolizer and CYP2C19 Intermediate Metabolizer

1College of Pharmacy, University of Florida, Gainesville, FL, USA
2School of Health Sciences, College of Medicine, Mayo Clinic, Jacksonville, FL, USA
3Department of Clinical Genomics, Center for Individualized Medicine, Mayo Clinic, Jacksonville, FL, USA

Correspondence should be addressed to Paldeep S. Atwal

Received 14 April 2017; Revised 25 August 2017; Accepted 20 September 2017; Published 16 October 2017

Academic Editor: Balraj Mittal

Copyright © 2017 Sofia Garcia et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Cardiotoxicity has been extensively reported in venlafaxine (VEN) overdoses. Asthenia is also among the common side effects described for this antidepressant. VEN is metabolized mainly by CYP2D6 and to a minor extent by CYP2C19 to the major active metabolite O-desmethylvenlafaxine (ODV). Altered pharmacokinetic parameters in patients with polymorphisms in the CYP2D6 and CYP2C19 genes that result in decreased enzymatic activity have been documented. Here we describe a patient case of VEN associated palpitations and asthenia. The patient takes VEN extended release 150 mg twice daily. Genotyping confirmed the patient is a poor metabolizer for CYP2D6 and an intermediate metabolizer for CYP2C19. We propose that the palpitations and asthenia are related to sustained VEN exposure due to reduced metabolism.